Alert archive / Minnesota / Wind Chill Advisories in 2020
Wind Chill Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 10, 2020, 2:51 PM CST for 5 counties in Minnesota; Beadle County, Brookings County, Kingsbury County, South Dakota. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 2:51 PM CST (20:51 UTC)
- In effect from
- Jan 11, 2020, 12:00 AM CST
- Expired
- Jan 11, 2020, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813 WWUS43 KFSD 102051 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 251 PM CST Fri Jan 10 2020 MNZ071-072-080-081-097-SDZ038>040-110500- /O.NEW.KFSD.WC.Y.0001.200111T0600Z-200111T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings- 251 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as cold as 25 below to 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...From midnight tonight to 9 AM CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
121 WWUS43 KFSD 110304 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 904 PM CST Fri Jan 10 2020 MNZ071-072-080-081-097-SDZ038>040-111115- /O.CON.KFSD.WC.Y.0001.200111T0600Z-200111T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings- 904 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...Until 9 AM CST Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
512 WWUS43 KFSD 110906 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 306 AM CST Sat Jan 11 2020 MNZ071-072-080-081-097-SDZ038>040-111500- /O.CON.KFSD.WC.Y.0001.000000T0000Z-200111T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings- 306 AM CST Sat Jan 11 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...Until 9 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
304 WWUS43 KFSD 111446 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 846 AM CST Sat Jan 11 2020 MNZ071-072-080-081-097-SDZ038>040-111600- /O.EXP.KFSD.WC.Y.0001.000000T0000Z-200111T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings- 846 AM CST Sat Jan 11 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Wind chill values will gradually warm above advisory criteria in the next hour or two. However, very cold conditions will continue today with below zero wind chills, especially north of I-90. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 11:51 AM CST, 3 hours earlier.
Area forecast discussion, Jan 10, 11:51 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 1151 AM CST Fri Jan 10 2020 .SHORT TERM...(Today and Tonight) Issued at 340 AM CST Fri Jan 10 2020 While most of the attention over the next 24 hours will be focused to our south, cannot ignore potential for light snow in our area as arctic front pushes through the region today. Models are in fairly good agreement showing a ribbon of deeper moisture/low-mid level frontogenesis across the area. Also fairly good agreement on light QPF across the area, especially along/west of I-29, where deeper layer cools fully into the favored snow-growth zone, allowing for potentially efficient snowfall production for a few hours. Have bumped pops up into likely range in these areas, mainly west of the James Valley, where we have a chance to see 0.5-1.0 inch of powdery snow today. Lighter accumulations generally less than 0.5 inch are possible farther east. With the exception of our far southeast counties (KSUX-KSLB), any light snow should come to an end prior to sunset. However, these far southeast areas will feel modest impact by the stronger system to our south, and could see a little light snow linger into the early evening. Aside from the light snow, long-advertised influx of colder air will be upon us today, with most areas expected to see at least steady, if not falling temperatures in the teens to single digits throughout the day. Readings will continue to tumble to sub-zero values across most of the forecast area by daybreak Saturday, and although winds are not expected to be very strong with a weak surface ridge in the area, will still be enough to produce wind chills in the teens to lower 20s below zero Saturday morning. Some areas may briefly see wind chill readings colder than -25F, but at this point coverage is marginal enough that will forgo wind chill advisory at this time. Next shift will need to consider if temperatures are a bit cooler, or winds slightly stronger than currently forecast. Even without much wind, Saturday looks just cold compared to the relatively mild winter temperatures we've experienced of late, with most areas near and north of I-90 likely seeing highs in the single digits above zero through the day, with teens across the southern CWA. .LONG TERM...(Saturday through Thursday) Issued at 340 AM CST Fri Jan 10 2020 Mid to long range portion of the forecast features continued cold temperatures, and a series of generally weak waves bringing periodic light snow chances to the region. The strongest of these will be another southern stream wave lifting from the central Plains into Iowa on Sunday. GFS/NAM showing a brief window of enhanced lift within the dendritic zone across northwest Iowa midday into the afternoon as weak mid level frontogenesis slides across that area. Although placement of some higher QPF/snow amounts varies among the other models, all pointing to a potential 1-2 inches of snowfall somewhere near, or more likely south/east of Sioux Falls. Blended pops for Sunday afternoon were on the low side given the decent model consensus, so bumped much of northwest Iowa up into likely range. Somewhat active upper level pattern continues through the latter half of this forecast period, as our area is positioned near to just north of elongated west-east jet stream. Multiple waves slide through the quasi-zonal flow across the northern CONUS, and while none of these waves look to be high-QPF producers, periodic nuisance snows are possible about every 24-36 hours, currently focused Monday night-early Tuesday, and again late Tuesday night into Wednesday. With regard to temperatures, after a cold start to the weekend, should see some moderation in temperatures Sunday/Monday ahead of the Monday night/Tuesday wave. Monday is the best chance to see temperatures close to seasonal normals, as we see another shot of arctic air following the Tuesday night/Wednesday wave. Daytime highs Wednesday-Thursday look similar to, if not even a few degrees colder than we see on Saturday, with sub-zero lows and near advisory level wind chills returning for some areas at night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1150 AM CST Fri Jan 10 2020 Low VFR to MVFR ceilings and visibilities will prevail early this afternoon as a broad area of light snow propagates eastward across the region. Snow will end at TAF sites by sunset with lower stratus giving way to scattered cirrus from northwest to southeast. Expect north winds sustained at 10-20 kts with gusts up to 25 kts this afternoon, decreasing gradually to light and variable overnight as surface high pressure builds into the region. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...BP
Hazardous weather outlook, Jan 10, 3:58 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 358 AM CST Fri Jan 10 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 358 AM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Areas of light snow are expected to move across the region today. Snowfall accumulations will generally be near a half inch or less, though locations along and west of the James River Valley could see amounts approaching an inch or slightly more. Colder air will spread across the region through tonight, with wind chill readings of 10 below to 25 below zero likely late tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A series of weak weather systems will move across the region Sunday through the middle of next week, bringing periodic chances for light snow. Any accumulations are expected to be on the light side, though some areas could see an inch or two of accumulation on Sunday. Temperatures recover to near normal early next week, but another shot of arctic air will bring sharply colder temperatures and wind chills back to the region by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.